Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Great Falls, MT

August 10, 2016Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2016, 1:57 AM MDT for Blaine County, Fergus County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 1:57 AM MDT (07:57 UTC)
Expired
Aug 10, 2016, 3:00 AM MDT
In force
63 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Blaine County, MT, Fergus County, MT

The radar

The Glasgow radar (KGGW), 172 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS55 KTFX 100757
SVRTFX
MTC005-027-100900-
/O.NEW.KTFX.SV.W.0101.160810T0757Z-160810T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 AM MDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 300 AM MDT

* AT 156 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH
  OF WINIFRED...OR 37 MILES WEST OF ZORTMAN...MOVING NORTHEAST AT 45
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  WINIFRED...HAYS AND LODGE POLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
      4772 10883 4768 10879 4754 10940 4775 10954
      4788 10953 4833 10842 4798 10843
TIME...MOT...LOC 0756Z 242DEG 40KT 4775 10929 

HAIL...1.75IN
WIND...70MPH
 
$$

COULSTON
2 follow-up statements
869 
WWUS55 KTFX 100834
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 AM MDT WED AUG 10 2016

MTC027-100843-
/O.CAN.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
FERGUS MT-
234 AM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
      4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0833Z 242DEG 40KT 4794 10874 

$$

MTC005-100900-
/O.CON.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
BLAINE MT-
234 AM MDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR SOUTHEASTERN BLAINE COUNTY...

AT 233 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAYS...OR 10
MILES WEST OF ZORTMAN...MOVING NORTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
HAYS AND LODGE POLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
      4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0833Z 242DEG 40KT 4794 10874 

HAIL...1.25IN
WIND...70MPH
 
$$

COULSTON
502 
WWUS55 KTFX 100858
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 AM MDT WED AUG 10 2016

MTC005-100908-
/O.EXP.KTFX.SV.W.0101.000000T0000Z-160810T0900Z/
BLAINE MT-
258 AM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY
WILL EXPIRE AT 300 AM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS EXITING THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4799 10860 4792 10864 4792 10889 4784 10899
      4789 10910 4800 10924 4833 10842 4798 10843
TIME...MOT...LOC 0854Z 242DEG 40KT 4794 10874 

$$

COULSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:20 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 9:20 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
920 PM MDT TUE AUG 9 2016

.UPDATE...

Main update this evening is to cancel the Severe Thunderstorm
Watch for all of the forecast area. There are still some strong
storms lingering over the northeast portion of the area (Hill,
Blaine, northern Fergus Counties), but they have been weakening
and/or moving out of the area. Storms in Hill and Blaine Counties
have recently produced wind gusts in excess of 50 mph, but those
storms are beginning to weaken and are unlikely to become severe.
The severe storms that were warned on over northern Fergus County
have moved east into Phillips County. The main portion of the
shortwave trough will continue to move over western Montana
overnight, likely continuing widespread rain showers over North
Central Montana with a few embedded potentially strong storms.
Road flooding from earlier heavy rains in Great Falls continues to
recede, but the associated Flash Flood Warning has been allowed to
expire, as further heavy rainfall is unlikely.  Coulston

&&

.AVIATION...
UPDATED 0000Z.

UPDATE: Little changes to area TAFS. Strong storms are possible from
KHLN to KGTF to KLWT and north. Wind gusts up to 50 knots possible.
Some scattered showers possible tonight with near IFR conditions
possible near KLWT. Clouds become scattered to broken Wednesday with
some VCSH.

PREVIOUS DISCUSSION: Upper level low moves across northern ID this
afternoon and across NW MT this evening, emerging east of the
continental divide along the MT/AB border Wednesday morning. SW flow
aloft through this afternoon with increasing thunderstorm coverage
late this afternoon through this evening ahead of an eastward moving
cold front associated with the upper low. NE to east winds at area
terminals will persist until the front passes this evening which
will be accompanied by a wind shift to the W/NW. Some Thunderstorms
this evening could produce large hail and damaging winds,
particularly across N-central MT. Thunderstorms will diminish in
coverage and intensity late this evening but additional moisture
circulating around the low will spread showers and perhaps a few
isolated thunderstorms across northern terminals late tonight into
Wednesday morning. VFR conditions prevail with MVFR conditions in
the vicinity of thunderstorms as well as gusty erratic winds.

&&

.PREV DISCUSSION...
/ISSUED 210 PM MDT TUE AUG 9 2016/

TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch

THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  50  79 /  60  30  10  20
CTB  52  68  51  76 /  70  70  20  40
HLN  51  76  52  80 /  50  10  10  20
BZN  46  78  47  80 /  10  10  10  20
WEY  40  68  37  69 /  10   0   0  20
DLN  43  75  45  77 /  10  10  10  10
HVR  56  72  55  78 /  70  30  20  20
LWT  51  75  51  76 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 10, 12:02 AM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 AM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             5 S GREAT FALLS         47.43N 111.29W
08/09/2016  M1.00 INCH       CASCADE            MT   NWS EMPLOYEE

            QUARTER SIZED HAIL REPORTED JUST SOUTH OF GREAT FALLS.

&&

COULSTON
Local storm report, Aug 10, 12:04 AM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1204 AM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             5 SSE ULM               47.37N 111.48W
08/09/2016  M0.70 INCH       CASCADE            MT   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED JUST SOUTH OF ULM.

&&

COULSTON
Local storm report, Aug 10, 12:17 AM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1217 AM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 E GREAT FALLS         47.50N 111.25W
08/10/2016  M1.00 INCH       CASCADE            MT   NWS EMPLOYEE

            DIME TO QUARTER SIZED HAIL REPORTED IN GREAT FALLS.

&&

COULSTON
Local storm report, Aug 10, 12:24 AM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1224 AM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             1 E GREAT FALLS         47.50N 111.27W
08/10/2016  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            SOME QUARTER SIZED HAIL...BUT LOTS OF PEA TO NICKEL
            SIZED HAIL.

&&

COULSTON
Local storm report, Aug 10, 12:29 AM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1229 AM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             GREAT FALLS             47.50N 111.29W
08/10/2016  E1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            LOCATION NEAR BENEFIS EAST

&&

EMANUEL
Special weather statement, Aug 10, 12:52 AM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT WED AUG 10 2016

MTZ013-100730-
CHOUTEAU MT-
1252 AM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 130
AM MDT...

AT 1252 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF THE KNEES TO 7
MILES NORTHWEST OF FORT BENTON TO 8 MILES WEST OF GERALDINE.
MOVEMENT WAS NORTHEAST AT 35 MPH.

HEAVY RAIN... DIME SIZE HAIL... AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT BENTON...BIG SANDY...CARTER...LOMA...VIRGELLE AND KENILWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4818 11072 4822 11013 4786 10968 4756 11042
      4780 11081 4779 11121 4799 11113
TIME...MOT...LOC 0652Z 231DEG 30KT 4785 11106 4790 11076 4765 11044

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:00 PM MDTSpecial Weather StatementTFXBroadwater30 min
Aug 9, 6:05 PM MDTSpecial Weather StatementTFXChouteau40 min
Aug 9, 6:12 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin29 min
Aug 9, 6:22 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau38 min
Aug 9, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin51 min
Aug 9, 6:41 PM MDTAreal Flood AdvisoryTFXCascade49 min
Aug 9, 6:48 PM MDTSpecial Weather StatementTFXFergus42 min
Aug 9, 6:50 PM MDTFlash Flood WarningTFXCascade115 min
Aug 9, 6:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 9, 6:58 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin47 min
Aug 9, 7:15 PM MDTSpecial Weather StatementTFXFergus45 min
Aug 9, 7:39 PM MDTSevere Thunderstorm WarningTFXFergus36 min
Aug 9, 8:08 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus67 min
Aug 9, 8:15 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 9:00 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 10:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 9, 10:53 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 9, 11:12 PM MDTSpecial Weather StatementTFXMeagher48 min
Aug 9, 11:45 PM MDTSpecial Weather StatementTFXCascade45 min
Aug 9, 11:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher30 min
Aug 10, 12:08 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton37 min
Aug 10, 12:10 AM MDTFlash Flood WarningTFXCascade, Chouteau65 min
Aug 10, 12:32 AM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin28 min
Aug 10, 12:52 AM MDTSpecial Weather StatementTFXChouteau38 min
Aug 10, 12:58 AM MDTSevere Thunderstorm WarningTFXChouteau, Fergus32 min
Aug 10, 1:30 AM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.